Gardaí investigating two deaths from heroin in the city in the last two days believe they have recovered some of the lethal batch.
Last night, gardaí raided homes on both the north side and south side of the city in an effort to track down the heroin that has claimed the lives of two men and resulted in the hospitalisation of a further eight people.
“We recovered some heroin and we believe this is part of that batch,” said chief superintendent Mick Finn today.
“This is not a dirty batch and we are carrying out further tests to check its potency. We are also carrying out further investigations to see if there is more out there and if there is, where is it.
“We are very concerned there may be more out there. This is a very urgent situation.”
The ‘super-concentrated’ drug claimed its first life on Thursday. Gary O’Sullivan, 30, a father-of-one from Douglas, died after emergency services were called to an apartment on Blackrock Road.
The second victim Gavin Thompson, 26, was found dead yesterday in a house in Lansdown Court off the Old Youghal Road.
Last evening at around 7pm a man was found unconscious on Oliver Plunkett Street after taking the drug. Emergency crews were able to administer the antidote naloxone, which saved the man’s life.
A further two lives were saved when paramedics also administered the antidote while the men were in respiratory arrest. And a further five people are being treated in hospital.
Consultant in emergency medicine at Cork University and Mercy Hospitals, Chris Luke, has warned heroin users of the dangers of this batch.
“I am pleading with those heroin users and other opiates users to please don’t inject and under no circumstances inject alone.
“We don’t think the batch is contaminated with an infectious agent. We think this is a strong, purer, more concentrated form of the drug than users in Cork are used to.”
The Health Service Executive have notified medical professionals to be alert for patients presenting as a result of heroin misuse. Community and voluntary groups working with drug users have also been alerted.
David Lane, HSE South Addiction Services, said there are practical steps that drug users can take to prevent overdose.
“Understand your tolerance and be aware of when it might be lower, avoid mixing drugs and mixing drugs with alcohol, recognise that medications prescribed by a doctor may interact with street drugs and cause an overdose.
“Injecting drugs increases your risk of overdose and injecting drugs is always a risk but can be even more so with an unfamiliar supply source,” said Mr Lane.
Anyone with information is asked to contact the gardaí at Anglesea Street on (021) 4522000.